Ok, yes - this is yet another post about my medical issues so if you're a guy (brother) and don't want to hear about it stop reading now.
I've been on Depo Provera for the last 10 years. That's a hormone-based birth control shot that is injected once every 3 months. The only side-effects of Depo that I was informed of when I first started getting it were that it would mean no monthly cycles and could cause weight gain. Little did I know at that time, Depo is pure progesterone, which is a hormone naturally produced by the body but Depo increases that hormone's levels in the body which, with prolonged use, can lead to other side-effects such as moodiness, trouble sleeping, night sweats, hot flashes, hair loss or thinning, hair growth in other places where women don't want hair like the face, etc. Basically, increasing progesterone for a long period of time can make the body think it's going through menopause. Hum, interesting!
So early last year when I talked to my OB-GYN about all of my odd symptoms and she announced that I was menopausal - it could have just been the Depo. July of last year the OB changed at my local Planned Parenthood and the new one said "Well you've been on depo for 10 years. You're probably not really menopausal, you're just too high in progesterone and too low in estrogen." So she put me on an estrogen supplement and said "Most women LOSE weight on estrogen."
YAY right? Except that we all know July of last year is about the time that I started to have a really hard time losing weight. I started craving food constantly and, most of the time, not even knowing what I was craving so I would stand in front of the fridge or pantry for several minutes at a time staring blankly.
In November I mentioned this to, yet another new OB at the PP and she said "Well yeah estrogen can do that. Just like pregnant women who crave strange foods and eat a lot. Estrogen can make your body think you're pregnant and, therefore, you feel the need to gain weight to support the fetus." Can we please get some cohesion here people?!
So the Newest OB suggested that instead of another Depo shot this month, I should get an IUD which lasts for 12 years and has zero hormones of any kind. Last night was the big night. No depo, no progesterone, no estrogen. Back to having monthly's and, hopefully, feeling more like myself again. I'm not sure if being off hormones of all kinds will effect my ability to lose weight or make me less likely to be a peeping-tom in the pantry but I'm hoping.
However ... THEY NEVER MENTIONED THAT IT WAS GOING TO FEEL LIKE HAVING A FREAKIN' ROOT CANAL IN PLACES THAT I CAN'T MENTION HERE! Holy crap on toast Tinkerbell!!!! They told me to take 800 mg of Ibuprofin when I made the appointment and I said "So this is gonna hurt huh?" and the reply was "You'll have some moderate cramping for a few days afterward." Well that's fine - thinks I - I can handle moderate cramping. MODERATE MY ASS!
First of all, I've never had kids. So the location where they put this IUD is something I didn't even know I could feel until the doc said "You're going to feel a slight pinch" and the next thing I knew I was clinging to the ceiling by fingers and toenails like a cat at a coyote convention! Then she says "Ok that was the instrument going in, are you going to be able to handle that again while I put the device in?" I'm sorry ... effing what?! We're not done?! Can you like ... give me some chloroform or just hit me on the head with a clip board or something to knock me out please?! And THEN the doc says "Well yeah you've never had kids so that's why it hurts so much". Oh ... ok THANKS FOR THE INFO YOU SADISTIC SPAWN OF SATAN!
And then ... get this. They get done and say "Ok just have a seat out in the waiting room and we'll call you when we're ready for you to pay the bill". YOU WANT ME TO SIT DOWN?! ARE YOU INSANE?! The pain was so bad that it actually made me throw up, twice. They left me sitting in the waiting room for another 20 minutes just waiting to pay the bill so I could go home.
Now here is the shocking part! 800 mg of Ibuprofin is about as helpful as a one legged man in a three legged race. And once you take that 800 you can't take more for another 6 hours which, for me, would have been midnight and I had NO intention of staying awake long enough to wait for that. BUT some of you may remember my old friend for muscle cramps and charlie horses - tonic water with quinine. No shit - it worked. First I tried a heating pad, it did nothing. Next I tried a hot bath - no good. I tried laying on my back, stomach, side, with a pillow under my knees, and even with my legs hanging off the edge of the bed. Nope nope nope. Two mouth fulls of tonic and I was asleep in less than 20 minutes. Now I did wake up about 15 times in the middle of the night to go potty and I had to take some midol and more tonic this morning.
I planned on hiking in Red Rock or kayaking or both this weekend but they told me last night that these cramps can continue for up-to a week because my body is trying to fight the IUD which it considers a foreign object. Oh nice. Lovely.
We'll see what happens. Right now I'm thinking I'd rather have another wisdom tooth pulled without anesthetic than go through another IUD insertion. That's just not right. To all of the mothers in the world - I salute you. I knew childbirth was painful but if a little 1/2 gram spring loaded copper thing-a-ma-jig going in hurts that bad, I don't even want to know what it feels like to have a 10 lb baby coming out. Good heavens!